2026 ECNP Congress

EP02-2056

Before you blame the drug: the importance of excluding benign ethnic neutropenia

Cláudia Gonçalves Silva — A. Pires, R. Sanches, R. Costa, I. Coelho, R. Durval · ULS Estuário do Tejo, Psychiatry, Vila Franca de Xira, Portugal

Introduction

Neutropenia is a common concern among psychiatrists, as almost all major classes of psychotropic drugs have been associated with this adverse effect, and since the introduction of clozapine, this type of hematological dyscrasia has received increasing attention [1],[2]. In the evaluation of neutropenia in patients treated with psychotropic drugs, it is essential to exclude other causes than drug-induced adverse effects.

Benign ethnic neutropenia (BEN) is one of the most common causes of chronic neutropenia in individuals of African, Middle Eastern, and West Indian ancestry, affecting a significant proportion of these populations worldwide. BEN should be suspected in individuals from these ethnic backgrounds who present with a persistent absolute neutrophil count below 1500/μL in isolation, without increased susceptibility to infections and in the absence of secondary causes of neutropenia. The presence of recurrent infections, anemia, thrombocytopenia, splenomegaly, or lymphadenopathy should raise suspicion for alternative etiologies [2], [3]. Despite its prevalence, many physicians are unfamiliar with this benign condition. The clinical relevance of BEN becomes particularly important in patients receiving medications known to cause neutropenia, such as psychotropic drugs, as failure to recognize BEN may lead to unnecessary discontinuation of effective treatment. [3]

This report describes a clinical case of BEN initially misinterpreted as drug-induced neutropenia, alongside a brief non-systematic literature review on BEN and its implications in psychopharmacological practice.

Methods

A clinical case was reviewed and analyzed using the patient’s medical records. To support interpretation, a narrative literature review was conducted using PubMed, focusing on BEN and psychotropic drug-induced neutropenia.

Results

We describe the case of a 26-year-old male of African ancestry, originally from Angola, followed in psychiatric care since age 18 with a diagnosis of schizoaffective disorder. He remained clinically stable for three months in a psychiatric day hospital under risperidone long-acting injectable 100 mg and amisulpride 800 mg/day. Routine blood tests revealed a decrease in neutrophil count to 1110/μL. The patient was asymptomatic, with no signs of infection or immunological compromise. A retrospective review of hematological data showed persistent and fluctuating neutropenia across multiple treatment regimens. Several psychotropic agents, including olanzapine, clozapine, and valproic acid, had previously been discontinued, and risperidone dosing had been reduced due to presumed drug-induced neutropenia. In the past, electroconvulsive therapy had also been required due to perceived pharmacological resistance.

Given the chronic pattern of neutropenia and the patient’s African ancestry, BEN was suspected, and the case was discussed with Hematology. Hematological evaluation confirmed a Duffy-null phenotype consistent with BEN, and psychotropic treatment was therefore maintained.

Conclusions

Early recognition of BEN is essential to avoid inappropriate discontinuation of psychotropic medications and unnecessary invasive investigations. BEN should be systematically considered in at-risk populations when neutropenia is detected during psychopharmacological treatment, ensuring safe continuation of therapy and improved clinical outcomes. Further studies are needed to better characterize the clinical implications of BEN in patients receiving psychotropic medications and to reinforce the importance of individualized clinical assessment and vigilance.

References

  1. Glocker C, Grohmann R, Burkhardt G, Seifert J, Bleich S, Held T, Toto S, Stübner S, Schüle C, 2022. Antipsychotic drug‑induced neutropenia: results from the AMSP drug surveillance program between 1993 and 2016. Journal of Neural Transmission (130)153–163
  2. Manu P, Sarvaiya N, Rogozea LM, Kane JM, Correll CU, 2016. Benign Ethnic Neutropenia and Clozapine Use: A Systematic Review of the Evidence and Treatment Recommendations. J Clin Psychiatry 77 (7) 909–16
  3. Atallah-Yunesa, SA, Readya,A., Newburgerb, P., 2020. Benign Ethnic Neutropenia. Blood Rev. 37